rss
BMJ Case Reports 2011; doi:10.1136/bcr.11.2011.5108
  • Rare disease

Schizophrenia and Parkinson’s disease: challenges in management

  1. Amin Gadit
  1. Psychiatry Department, Memorial University of Newfoundland, St John’s, Canada
  1. Correspondence to Professor Amin Gadit, amin.muhammad{at}med.mun.ca

Summary

A 57-year-old gentleman was admitted for relapse of psychotic symptoms. He had prior diagnosis of schizophrenia and Parkinson’s disease. His psychotropic medications were adjusted but his neurological symptoms worsened, mainly dysphagia. His speech and mobility also posed significant problem. Neurology department was contacted for joint management. In the event of resolution of psychotic symptoms, he was transferred to the neurology department for further management. His medication for Parkinson’s disease was reviewed; a percutaneous endoscopic gastrostomy tube was inserted in stomach for feeding as dysphagia did not improve. He was transferred back to psychiatry unit for further adjustment in psychotropic medication in order to see a possible improvement in dysphagia. Minor adjustment was done in this regard in view of his mental health stability. Change of medication was not possible for the possible side effects and patient’s compliance issue. He was discharged with adequate plans; follow-up arrangement and suggestions for further management.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article